Format

Send to

Choose Destination
See comment in PubMed Commons below
Toxicol Appl Pharmacol. 2002 Jun 1;181(2):106-15.

Differential induction of heme oxygenase-1 in macrophages and hepatocytes during acetaminophen-induced hepatotoxicity in the rat: effects of hemin and biliverdin.

Author information

1
Department of Pharmacology and Toxicology, Rutgers University, Piscataway, New Jersey 08854-8020, USA.

Abstract

Heme oxygenase-1 (HO-1), also known as heat shock protein 32, has been shown to protect against oxidant-induced tissue injury. In the present studies, we analyzed expression of this enzyme in macrophages and hepatocytes following acetaminophen administration and its potential role in hepatotoxicity. Treatment of rats with a hepatotoxic dose of acetaminophen (1 g/kg, ip) resulted in a time-dependent induction of HO-1 in the liver. This was observed within 6 h of acetaminophen administration in both hepatocytes and macrophages. Hepatocytes were found to be more sensitive than macrophages to the effects of acetaminophen on HO-1. Up regulation of HO-1 in the liver following acetaminophen administration correlated with induction of ferritin and manganese superoxide dismutase (MnSOD). To determine if HO-1 was hepatoprotective, rats were pretreated with hemin (30 micromol/kg, ip), a potent inducer of the enzyme. Following hemin treatment, we observed a time-dependent increase in HO-1 protein in the liver and in serum bilirubin levels. Pretreatment of rats with hemin was found to prevent acetaminophen-induced hepatotoxicity, as measured histologically and biochemically by decreased serum transaminase levels. This was correlated with more rapid increases in expression of hepatic ferritin and MnSOD. Heme metabolism via HO-1 generates biliverdin, which is rapidly converted to bilirubin by biliverdin reductase. Pretreatment of rats with biliverdin (40 micromol/kg, ip) was also found to block acetaminophen-induced injury. These data suggest that HO-1 is an important component of antioxidant defense during acetaminophen-induced hepatotoxicity.

PMID:
12051994
DOI:
10.1006/taap.2002.9409
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center